Hi, I am getting married in 2 months. I am afraid to use the pill because I have hair loss but have not yet been diagnosed ,although I believe it could be hereditary since both of my parents have hair loss. If I use one of the hair friendly pills for the first year of my marriage and then go off of it to get pregnant will it make my hair loss worse when I go off of the pill? I was also wondering if there was anything I can do for my hair loss since I am planning on getting pregnant within a little over a year, as most of the meds you prescribe are not for pregnant women.
Update to question- I purchased your book "Its Your Hormones" last weekend and I read through the sections on hair loss and birth control. Now my question is, if going off the pill really is one of the most common triggers for hair loss ( "Stopping birth control pills is one of the most common triggers for female hair loss. Acne that was previously controlled by the pill may get worse also."-Dr. Redmond) Should I use the pill at all? Because eventually I will have to go off of the pill even if I use Yasmin or Orthocylcen which are the pills you recommend. I am just slightly confused by your reccommendation of the pill as a treatment for hair loss (along with spiro) when the AHA warns against using the pill if hereditary hair loss runs in your family. Sorry if this question does not make sense. I would love to see you in person but am unable to at this time.
Some pills are good for hair, such as Yaz, Yasmin, Desogen, OrthoCylen and Tricyclen and their generics. To be avoided, usually, are other pills with levonorgestrel -- you have to read the find print on the pill pack to determine this.
Originally Posted by zoekoritsi
Hair-friendly pills will not make your hair worse but there is often a shed some weeks after stopping. I usually suggest waiting only a month after stopping the pill to try for pregnancy. Pregnancy is the best thing for hair loss, though often treatment has to be resumed after childbirth and breast feeding. (There are many factors affecting timing of pregnancy so you need to check with your Ob about this.
Geoffrey Redmond, MD
The Hormone Help Center of New York http://www.hormonehelpny.com/
Author, It's Your Hormones
It is not appropriate to make medical diagnoses or treatment recommendations over the internet. Replies to questions intended as general information and not as medical advice for any individual. An appropriate health care provider should be consulted for specific advice.
» The Bald Truth